Vitamin D and Achiles Tendonitis

by Robbie
(Memphis, TN)

About 1 1/2 years ago I suffered calf strain for no reason in both legs within 3 weeks apart. My life has been turned upside down ever since with doctors trying to figure out why my tendons or ligaments (mainly knee down)became inflamed as I struggle with walking.


About that same time I found out that I needed extra Vitamin D (30); started 50,000 iu's and also levothyroxin at the same time for hypothyroid. Keep in mind I had also just been through the menopause (at age 47) and had had a baby at age 40. I have always been perfectly healthy and very athletic all my life and the doctors think the problem was "overuse".

Basically, no one really knows what is wrong and I am continuing my search to find out. I noticed about a month ago, the painful pressure that always gets worse when standing/walking, got much better after stopping vitamin d and calcium. Then I was diagnosed again with low vitamin d (27), am back on the 50,000 iu's again, and my pain is much worse again. I have experienced the pain in back, hips and knees mainly (diagnosed as bursitis). My question is, do you think that I could be having calcium deposits in my previously injured tendons/ligaments aggravating the problem due to vitamin d trying to catch me back up on calcium.

Or, could it be possibly that the tendons/ligaments inflamed in the first place due to lack of calcium, vitamin d and maybe magnesium ratio. Have you ever heard of calf strain (popping) for no reason in both legs in someone? I have always taken calcium but not much vitamin d and certainly no magnesium in years past. Thanks for any advise or help you can provide.

Comments for Vitamin D and Achiles Tendonitis

Click here to add your own comments

Could be Levaquin Tendonitis
by: Kerri Knox, RN- The Immune Queen!

Hi Robbie,

I suspect that if you think back to when you got the tendonitis so suddenly that you may have taken a round of antibiotics shortly before that. Please see my page on Quinolone Antibiotics to see why this might be significant.

In any case, whether you are or are not suffering from Levaquin Tendonitis, I suspect that you are quite magnesium deficient and that this may be causing the pain that you are experiencing, particularly when you take Vitamin D, which uses up magnesium. Please see my page on Magnesium and Vitamin D to see why this is important.

For achilles tendonitis, you can start taking oral magnesium and/or do foot soaks in epsom salt baths, which are actually magnesium, and will get absorbed right through your skin. You could also try using Transdermal Magnesium Gel as another alternative. You can rub it right into your legs where it hurts.

Also, I am not a big fan of extra calcium, which can cause calcium deposits and has been shown to actually increase heart disease in women due to the calcium deposition in the heart. Taking enough vitamin d and magnesium and getting weight bearing exercise while eating right should be enough to protect the bones of most women. Unfortunately, western medicine has failed to recognize the need for magnesium and vitamin d and still continues to push unnecessarily and potentially dangerous calcium to women in the name of 'bone health'. Well, American women get more calcium than almost any other nation, even before supplements, and they also have the HIGHEST level of osteoporosis. Does that tell you that we don't need even MORE calcium??


Kerri Knox, RN

Tendinitis coinciding with Vitamin D supplement
by: Anonymous

For about three and half months I have been taking a vitamin D supplement of 5000 IU per day. I started taking it to boost my immune system. My wife is a physical therapist and I did all kinds of physical therapy on a regular basis with little or no improvement. I then started taking an anti-inflammatory natural juice formula, which was expensive. For another 30 days of using that I still had no relief. It somehow dawn on me me the coincidence of starting the vitamin D and the appearance of tendinitis. For the past seven days I have stopped taking vitamin D and my tendinitis is disappearing. I have felt better that I have for the past three months. I don't know whether this is a coincidence or the actual cause of my tendinitis. I am stopping by simple meant and should I need to start back up it will be on a much lower are you supplement. My opinion, cut way back on your vitamin D.

My theory is, since vitamin D helps support the immune system, possibly it is creating a condition where the immune system is too active and attacks muscles and joints similar to rheumatoid arthritis. Too much of anything is never, in the long run, good for you.

Magnesium and Vitamin D
by: Kerri Knox, RN- The Immune System Queen

Please read my page on Magnesium and Vitamin D and Joshua Tucker, The Tendonitiis Expert's, page on Magnesium for Tendonitis. The more likely explanation is that you have a subtle magnesium deficiency that was exacerbated by the Vitamin D. And without replacement of magnesium, you developed a common symptom of magnesium deficiency- tendonitis.

Correcting your magnesium deficiency is almost certainly the answer to your problem, not stopping a needed nutrient that will ultimately leave you deficient and at risk for many diseases.


Kerri KNox, RN

Vitamin D needs Vit K2 and A
by: Anonymous

Have read books on our serious lack of vitamin D
and they say you should take vitamins K2 and
A with vitamin D3 to stop any problems. I have read
two books on the subject
Vitamin K2 and the Calcium Paradox and
The miraculous Results of extremely high doses of Vitamin D3.

They explain the science behind their books.
I found them on amazon and am following their
recommendation and feel wonderful and problems
disappearing

And magnesium
by: Kerri Knox, RN

And magnesium. I've created a Vitamin D Absorption Pack in my store to fill just such needs.


Kerri Knox RN Immune Health Queen

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System
Side Effects

PS: If you appreciate the free help that I give on my site, please consider making your next supplement purchase through my Health Store in order to help keep this site in operation.

Tendonitis after vitamin D3 supplement
by: Anonymous

Hi, I started 10,000iu vitamin D3 per day for 3-4 weeks and suddenly I developed clicking joints, hamstring tendonitis behind my knee and muscle twitching. I stopped the supplement 3 weeks ago now and have started a magnesium supplement 2 weeks ago but I am seeing no improvement in my tendonitis. My question to the two earlier posters is "Did your tendonitis disappear eventually after stopping the vitamin d supplement?"

Vitamin D and pain
by: Anonymous

There's quite a lot of evidence to suggest an increase in pain following starting Vitamin D Supplements is actually because your bones are laying down new material, after a period of your body removing vital components of the bone network because you're deficient in the vitamin (it's using your bones as a bank, and you're currently in debt....it's always painful clearing that debt!).

It's thought that if you do experience discomfort then you're probably the person that really needs vitamin D, because your bones are weaker than normal. Plus vitamin D has a huge amount of other beneficial effects, for example it's thought to reduce the Risk of Breast Cancer.

You just need to be careful about your Magnesium Levels, as vitamin D needs magnesium, which reduces the amount available to the rest of your body. Hopefully your doctor discussed this when putting you on Vitamin D supplements!

Magnesium Deficiency Symptoms could also explain the pain, but taking both side by side should help.

Best wishes
Vikki (Dr)

Tendinitis after vitamin d
by: Anonymous

About 2 years ago I started 400 IU's of vitamin d per day. Shortly after, I developed inflamed tendons, nerves, you name it. I tried taking magnesium and it only continued to worsen. I went off all supplements and finally recovered. Now, 2 years later, I took one 400 IU of vit d, and another one a few days later and I'm already developing the same symptoms.I strongly feel that it just causes the immune system to go in to overdrive for some people.

nothing to do with the immune system
by: Kerri Knox, RN, The Immune Queen

Tendonitis has nothing to do with the immune system, it has to do with you almost 100% certainly having magnesium deficiency. Please read my pages on Magnesium and Vitamin D and Magnesium for Tendonitis.

An immune system problem does not cause tendonitis, but magnesium deficiency does.

Click here to add your own comments

Return to Vitamin D and Pain.

 

Search this Site
Custom Search

 


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter